Bioethics News

Depression Linked to Hormonal Contraception

September 30, 2016

(Medscape) – Women who use oral hormonal contraceptives are at increased risk of developing depression, and adolescents seem most vulnerable, results of a large study suggest. “Women should generally be informed about this potential side effect with use of hormonal contraception, so they can react appropriately in case of mood changes or even depression development. Likewise, doctors who prescribe hormonal contraception should be aware of this potential risk,” Øjvind Lidegaard, MD, Department of Gynecology, Rigshospitalet, Copenhagen, and Faculty of Health Sciences, University of Copenhagen, told Medscape Medical News.

The views, opinions and positions expressed by these authors and blogs are theirs and do not necessarily represent that of the Bioethics Research Library and Kennedy Institute of Ethics or Georgetown University.